Ask the expert

tada

Unsteadiness




Question

I am the caregiver of a man with CdLS. Could anything with CdLS affect balance, or cause unsteadiness? Currently, he is on Risperdal, Doxepian, as well as several sinus and stomach medicines. He has had a CAT scan and a hip x-ray with no results.

Answer of our experts

There are a number of causes of ataxia, or unsteady gait. I am assuming, based on your question, that his ataxia is of acute (sudden) onset. Infectious causes could include a brain abscess (particularly in the cerebellum) or an entity known as labyrinthitis, involving a severe middle ear infection affecting the nerve (the ataxia is accompanied by vomiting and intense vertigo or dizziness). Both of which require antibiotics. There is also an infectious entity known as acute cerebellar ataxia, which involves severe unsteadiness following a viral illness, with vomiting (initially), eye changes (nystagmus) and difficulty with speech.



This may last up to two months but is self-limited and has a good prognosis. Brain tumors can present with ataxia, but should show up on a brain CT scan or MRI. There are genetic causes of ataxia but these would be very unlikely, given that he has CdLS. Finally, medications may cause ataxia, even common cold medications. You may want to discuss this with your pharmacist.



TK 7-13-10

Answer is checked and valid for
us
Find other pages that share the same topic as this page Ability to move around and manipulate the environment Autonomic nervous system

Recommendation(s)

Ability to move around and manipulate the environment

R16
Developmental milestones should be closely monitored.

Recommendation(s)

Autonomic nervous system

R47
Seizures in individuals with CdLS should be treated using the general management schemes.
R48
An MRI of the brain should be considered only if the individual with CdLS shows neurological signs other than microcephaly (smaller than normal head).

Legal Disclaimer

Please take note that the Ask the Expert service is comprised of volunteer professionals in various areas of focus. Answers are not considered a medical, behavioral, or educational consultation. Ask the Expert is not a substitute for the care and attention your child’s personal physician, psychologist, educational consultant, or social worker can deliver.

Do you have a question you would like to ask?

Ask a Question
Do You need help **urgently**? [[Contact the CdLS Foundation USA, Contact Us>>WaihonaPartners.USA.emergencyContact]]!